Montana, 2006

Tornado and Hail in Montana, June 13, 2006

June 13, 2006 · NWS TFX · 5 events in 3 counties and zones

Severe thunderstorms occurred along the Northern Rocky Mountain Front during the evening hours of the 13th. A tornado was reported by law enforcement and photgraphed by the public 15 miles west of Cut Bank.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms occurred along the Northern Rocky Mountain Front during the evening hours of the 13th. Reports include: 2 inch diameter hail at Heart Butte 10E, 1.75 inch diameter hail at Fairfield 6N, 1 inch diameter hail at Babb, .88 inch diameter hail at Browning 15SW and .75 inch diameter hail at Two Medicine.A tornado was reported by law enforcement and photgraphed by the public 15 miles west of Cut Bank. The tornado remained generally over rural areas and caused no injuries. The tornado, and associated hail, did cause structural damage to corrals, barns and out buildings. A small trailer home was also destroyed along with its contents. Several roads were blocked for a few hours as crews removed fallen trees. Overall damage estimates are unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 13, 5:00 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 13, 5:00 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE JUN 13 2006

UPDATED AVIATION SECTION ONLY

.DISCUSSION...

TONIGHT THROUGH THURSDAY...UPPER TROF OVER THE PACIFIC NORTHWEST
CONTINUES TO PUSH SLOWLY EAST. STRONG SOUTHERLY FLOW ALOFT OUT
AHEAD OF THE TROF BRINGING MOISTURE TO THE AREA. THE AIRMASS IS
VERY UNSTABLE AND CONVECTIVE ACTIVITY EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND INTO EVENING. AREA OF GREATEST CONCERN
CONTINUES TO BE WEST AND NORTH OF GREAT FALLS AND ALONG THE ROCKY
MOUNTAIN FRONT. 19Z SOUNDING INDICATES THE PRESENCE OF A STRONG
CAP AROUND 750MB OVER GREAT FALLS. WILL TAKE QUITE A BIT OF ENERGY
TO BREAK THIS CAP. ANYTHING THAT GETS GOING LIKELY TO BE ISOLATED
IN NATURE. HEAVIEST PRECIPITATION WILL OCCUR OVERNIGHT AND WEDNESDAY
AS THE MAIN TROF DYNAMICS MOVE CLOSER TO THE AREA. TROF LIFTS OUT
THURSDAY. SURFACE GRADIENT TIGHTENS THURSDAY WITH GUSTY SURFACE
WINDS DEVELOPING. SHOULD BE ENOUGH DOWNSLOPE TO INHIBIT MOST
PRECIPITATION BUT WILL KEEP MENTION WITH LOW POPS. TEMPERATURES
WILL BE NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...MODELS IN GENERAL AGREEMENT
THROUGH FRIDAY NIGHT...BUT DIFFER SLIGHTLY (NOT ENOUGH TO MAKE A
SIGNIFICANT DIFFERENCE IN THE FORECAST) SATURDAY THROUGH TUESDAY.
AN UPPER LEVEL TROUGH WILL LIFT NORTHEAST OUT OF THE AREA THURSDAY
NIGHT AND FRIDAY. WEAK DISTURBANCES AND MOISTURE WILL MOVE OVER
NORTH CENTRAL AND SOUTHWEST MONTANA DURING THIS TIME TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND A
SLIGHT CHANCE OVER THE PLAINS AND IN THE VALLEYS. BREEZY WESTERLY
SURFACE WINDS WILL ALSO ACCOMPANY THE SYSTEM PASSAGE. WEAK UPPER
LEVEL RIDGING WILL THEN KEEP FRIDAY NIGHT DRY. FROM SATURDAY
FORWARD...THE GFS KEEPS A SLIGHTLY MORE UNSETTLED WESTERLY FLOW
ALOFT OVER THE AREA THAN THE ECMWF. HAVE DECIDED TO ERR ON THE
SIDE OF CAUTION AND LEAVE THE FORECAST AS IS...CONTINUING THE
TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND A SLIGHT CHANCE OVER THE PLAINS AND VALLEYS. BREEZY WESTERLY
WINDS WILL CONTINUE THROUGH SUNDAY...BUT THEN DECREASE AFTER THAT.
TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL WITH THE PASSAGE
OF THE SYSTEM EARLY IN THE PERIOD...BUT THEY WILL WARM BACK UP TO
NEAR TO ABOVE NORMAL BY TUESDAY. COULSTON

&&

.AVIATION...
UPDATED 0000Z.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING WEST OF THE DIVIDE THIS
EVENING...A FEW OF THESE STORMS WILL AFFECT AN AREA BETWEEN KGTF AND
KCTB THIS EVENING. MORE ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE
SOUTH OF KHLN. EXPECT THE PRECIPITATION TO BECOME MORE WIDESPREAD ON
WEDNESDAY MORNING AS THE UPPER LEVEL TROF MOVES THROUGH. CONDITIONS
SHOULD REMAIN ABOVE IFR CONDITIONS...BUT IF THE PRECIP EVENT FOR
WEDNESDAY BECOMES MORE STRATIFORM...THERE IS A CHANCE CEILINGS COULD
LOWER TO NEAR IFR CONDITIONS. BRUSDA

&&

.HYDROLOGY...
WITH SHOWERS AND THUNDERSTORMS EXPECTED OVER THE NEXT FEW DAYS...A
FEW RIVERS AND STREAMS MAY RISE BACK UP TO NEAR BANKFUL. SOME RIVERS
THAT WILL BE WATCHED CLOSELY INCLUDE THE SUN RIVER AS WELL AS THE
DEARBORN AND GALLATIN RIVERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  73  51  72 /  40  60  30  20
CTB  53  68  48  67 /  60  50  30  20
HLN  57  71  52  73 /  50  60  40  30
BZN  52  72  45  72 /  50  50  40  20
WEY  42  66  37  63 /  40  40  30  20
DLN  50  70  44  68 /  50  50  30  20
HVR  58  77  54  73 /  30  50  40  20
LWT  56  74  48  72 /  30  40  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 13, 4:17 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MDT TUE JUN 13 2006

MTZ011>013-045-047-050-051-054-141130-
HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THE SLIGHT RISK WILL BE MAINLY WEST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044-046-048-049-052-053-055-141130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THIS SLIGHT RISK WILL BE MAINLY OVER
GLACIER...PONDERA...TETON AND TOOLE COUNTIES FROM 400 PM MDT TO
900 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 6:17 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
717 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BROWNING                48.56N 113.01W
06/13/2006  E0.50 INCH       GLACIER            MT   TRAINED SPOTTER

&&

BRUSDA

The radar

The Missoula radar (KMSX), 163 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Glacier

When
June 13, 6:37 PM MST
Where
Glacier County, 15 mi SW of Browning
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.417, -113.250

Hail, Teton

When
June 13, 6:52 PM MST
Where
Teton County, 6 mi N of Fairfield
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
47.700, -111.983

Tornado, Glacier

When
June 13, 7:43 PM MST
Where
Glacier County, 15 mi W of Cutbank
Rating
F1
Path length
10 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
48.633, -112.650

Hail, Pondera

When
June 13, 8:00 PM MST
Where
Pondera County, 10 mi E of Heart Butte
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.283, -112.617

Hail, Glacier

When
June 13, 8:45 PM MST
Where
Glacier County, Babb
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.850, -113.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyThe tornado archive for Montana, 2006Warnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505154, 5505155, 5505158, 5505156, 5505157.